Skip to main content Scroll Top

Acne Antibiotics and Bone Growth: What a Mouse Study Suggests

Teenager talking with a dermatologist in a bright clinic exam room

Antibiotics are a common treatment for moderate to severe acne, and teenagers sometimes take them for months at a time. A study from the Medical University of South Carolina suggests that one widely used acne antibiotic, minocycline, may affect bone development during adolescence by changing the bacteria in the gut. The research was done in mice, so it isn’t a reason to stop treatment, but it raises questions worth discussing with a doctor.

What the researchers studied

Minocycline belongs to the tetracycline family of antibiotics, along with doxycycline and others. For acne, these medicines are taken by mouth and work by reducing the bacteria and inflammation that contribute to breakouts. Treatment can last for many months.

Because oral antibiotics also affect the trillions of bacteria living in the gut, known as the gut microbiome, the researchers wanted to know whether long-term use during the teen years could affect other parts of the body. They gave mice minocycline during the stage of growth that matches human adolescence. The findings were published in JCI Insight.

What they found

  • The gut microbiome changed. The antibiotic altered the mix of gut bacteria, and those changes persisted.
  • Bone growth slowed. Treated mice built less bone mass and their skeletons matured less efficiently. Bone formation and mineralization dropped by more than 30%.
  • Recovery was incomplete. Even after the antibiotic was stopped, the microbiome and skeleton didn’t fully bounce back.
  • Bile acids appeared to link gut and bone. Changes in gut bacteria altered bile acids, molecules that carry signals between the gut and liver. The altered bile acids were less able to activate the cells that build new bone.

The medicine didn’t appear to directly damage cells or cause inflammation. The effects seemed to come through the changes in gut bacteria.

The study adds to growing evidence that the gut microbiome influences much more than digestion. Researchers have linked gut bacteria to immunity, metabolism and mood, and this work suggests bone development may belong on that list too, especially during the years when the skeleton is still growing.

Why this is early research

Mice aren’t people, and studies in animals don’t always predict what happens in humans. This study doesn’t show that acne antibiotics harm teenagers’ bones. It does suggest that more research is needed on how long-term antibiotic use during growth affects the body, and it adds to a broader understanding of how closely gut health and bone health are connected.

What this means for families

  • Don’t stop a prescribed medicine on your own. Talk with the prescribing doctor first if you have concerns.
  • Ask about treatment length. Dermatology guidelines generally recommend limiting oral antibiotics for acne to the shortest effective course, often combined with topical treatments to keep acne under control afterward.
  • Ask about alternatives. Depending on the type and severity of acne, options may include topical retinoids, benzoyl peroxide, hormonal treatments for some young women, or other medicines.
  • Support bone health. The teen years are when most bone mass is built. Calcium- and vitamin D-rich foods, regular weight-bearing exercise such as running or jumping, and avoiding smoking all help.

The bottom line

In mice, long-term minocycline during adolescence changed the gut microbiome and slowed bone development. The findings need to be confirmed in people, but they’re a good reason to use acne antibiotics thoughtfully and for no longer than needed.

This article is for general information and isn’t medical advice. Talk with your healthcare provider about your individual needs.

Sources

Related Posts

Skip to content